Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 111, NWS Shreveport, LA

October 30, 2009Harrison County, Panola County, Shelby County, Texas

NWS Shreveport, LA issued this flash flood warning at Oct 30, 2009, 1:00 AM CDT for Harrison County, Panola County, Shelby County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2009, 1:00 AM CDT (06:00 UTC)
Expired
Oct 30, 2009, 5:00 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Harrison County, TX, Panola County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 70 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 2:15 AM CDTFLASH FLOODElysian Fields, TXHIGHWAY 31 NEAR ELYSIAN FIELDS COVERED IN HIGH WATER. NUMEROUS COUNTY ROADS FLOODED AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1620 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
2.2
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 300600
FFWSHV
TXC203-365-419-301000-
/O.NEW.KSHV.FF.W.0111.091030T0600Z-091030T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
100 AM CDT FRI OCT 30 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS...
  THIS INCLUDES THE CITY OF CENTER...
  EASTERN HARRISON COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF MARSHALL...
  PANOLA COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF CARTHAGE...

* UNTIL 500 AM CDT

* AT 100 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT
  FLASH FLOODING ACROSS MUCH OF THE WARNED AREA. AREAS OF MODERATE 
  RAINFALL CONTINUES TO DEVELOP AND SPREAD NORTHEAST ACROSS THE AREA 
  THIS MORNING...AND WILL PERSIST THROUGHOUT MUCH OF THE OVERNIGHT HOURS. 
  HOURLY RAIN RATES OF A QUARTER TO THREE QUARTERS OF AN INCH...WILL BE 
  POSSIBLE OVER AREAS THAT HAVE RECEIVED WIDESPREAD TWO TO SIX INCHES OF 
  RAIN SINCE THURSDAY AFTERNOON. 

* NUMEROUS ROADS REMAIN FLOODED AND CLOSED ACROSS THE AREA THIS MORNING. 
  THE FLASH FLOOD THREAT WILL PERSIST THROUGHOUT MUCH OF THE OVERNIGHT 
  HOURS. TRAVEL IS NOT RECOMMENDED TONIGHT. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WASKOM...
  TIMPSON...TENAHA...KARNACK...JOAQUIN...ELYSIAN FIELDS...DEBERRY AND
  BECKVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES...WITH ISOLATED HIGHER 
AMOUNTS...WILL BE POSSIBLE IN THE WARNED AREA THROUGH 5 AM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3163 9409 3167 9439 3182 9444 3209 9458
      3269 9430 3269 9404 3200 9404 3189 9391
      3177 9383 3165 9382 3159 9384 3161 9392
      3158 9397 3158 9401

$$

15
1 follow-up statement
000 
WGUS74 KSHV 300828
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
328 AM CDT FRI OCT 30 2009

TXC203-365-419-301000-
/O.CON.KSHV.FF.W.0111.000000T0000Z-091030T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON TX-PANOLA TX-SHELBY TX-
328 AM CDT FRI OCT 30 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SHELBY...PANOLA AND HARRISON COUNTIES...

AT 328 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING 
OVER THE WARNED AREA. AREAS OF LIGHT TO MODERATE RAIN WILL CONTINUE 
ACROSS THE WARNED AREA THROUGHOUT THE OVERNIGHT HOURS...ALTHOUGH THE 
RAINFALL INTENSITIES ARE BEGINNING TO DIMINISH ACROSS THE AREA. NUMEROUS 
ROADS REMAIN FLOODED AND CLOSED ACROSS THE AREA THIS MORNING. TRAVEL IS 
NOT RECOMMENDED.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WASKOM...
TIMPSON...TENAHA...MARSHALL...KARNACK...JOAQUIN...ELYSIAN FIELDS...
DEBERRY...CARTHAGE AND BECKVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF A TENTH TO A THIRD OF AN INCH ARE POSSIBLE 
IN THE WARNED AREA THROUGH 5 AM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3163 9409 3167 9439 3182 9444 3209 9458
      3269 9430 3269 9404 3200 9404 3189 9391
      3177 9383 3165 9382 3159 9384 3161 9392
      3158 9397 3158 9401

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 29, 11:49 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 29, 11:49 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1149 PM CDT THU OCT 29 2009

.DISCUSSION...
ONE FINAL EVENING UPDATE TO REMOVE SEVERE AND HEAVY RAIN WORDING...
AS SHOWERS STILL WIDESPREAD BEHIND FRONT...BUT LITTLE IN WAY OF THUNDER.
EASTERN SECTIONS OF CWA STILL SUBJECT TO HEAVY RAIN...AND POSSIBLY
STRONG CONVECTIVE WIND GUSTS./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  60  47  69  47 /  80  80  40  10  10
MLU  64  65  48  65  47 / 100 100  60  30  10
DEQ  57  58  42  64  43 /  40  60  20  10  10
TXK  57  60  45  64  48 /  60  80  40  10  10
ELD  58  60  45  64  43 /  80  80  40  10  10
TYR  55  58  45  68  49 /  60  60  20  10  10
GGG  57  59  44  68  45 /  60  80  40  10  10
LFK  59  63  45  71  46 /  80  80  40  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR THE FOLLOWING ZONES:
     TXZ097-112-126-138-150>153-165>167.

&&
Hazardous weather outlook, Oct 29, 11:56 AM CDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT THU OCT 29 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-301700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1156 AM CDT THU OCT 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE...COMBINED WITH A SLOW MOVING SURFACE
COLD FRONT AND RICH LOW LEVEL MOISTURE...WILL PROVIDE FOR
WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...DAMAGING
WINDS...AND ISOLATED TORNADOES. FLOODING WILL BE A SIGNIFICANT
CONCERN WITH RAINFALL TOTALS AVERAGING AROUND 3 TO 6 INCHES
AREAWIDE...INCLUDING ISOLATED AMOUNTS OF UP TO 7 INCHES POSSIBLE
THROUGH FRIDAY. THE MOST LIKELY LOCATING FOR THE HIGHEST RAINGALL
TOTALS WIL BE ACROSS NORTHWEST LOUISIANA.

ALTHOUGH THERE WILL BE A POTENTIAL FOR BOTH SEVERE WEATHER AND
FLOODING THIS AFTERNOON AND OVERNIGHT...THE MAIN TORNADIC THREAT
WITH BE WITH THE PREFRONTAL STORMS THIS AFTERNOON...ESPECIALLY
ACROSS NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA...IN ASSOCIATION
WITH STORMS THAT ARE CURRENTLY STILL DEVELOPING. THE MAIN THREAT
FOR SIGNIFICANT FLOODING WILL BE TONIGHT...AS WELL AS POSSIBLE
STRONG TO DAMAGING STRAIGHT LINE WINDS ASSOCIATED WITH A SLOW
MOVING SQUALL LINE ENTERING NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
DURING THE EVENING FROM THE WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

HEAVY RAIN WILL LINGER INTO MUCH OF THE DAY FRIDAY...WITH A
CONTINUED FLOODING THREAT.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS WILL LIKELY BE REQUIRED THIS
AFTERNOON AND EVENING. LOCAL FLOODING ALSO POSSIBLE THIS
AFTERNOON...BECOMING MORE LIKELY AREAWIDE TONIGHT AND FRIDAY.
EMERGENCY MANAGERS NEED TO PREPARE FOR POSSIBLE SIGNIFICANT FLOODING.

VII

In the hours before

Local storm report, Oct 29, 11:45 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     FLASH FLOOD      EL DORADO               33.22N 92.66W
10/29/2009                   UNION              AR   BROADCAST MEDIA

            MANY ROADS IN UNION COUNTY ARE IMPASSABLE. THESE INCLUDE
            HWY 167...HWY 7...HWY 82...HWY 172...AND HWY 160 AROUND
            EL DORADO AS WELL AS STATE LINE ROAD NEAR JUNCTION CITY.
            ALSO...NUMEROUS CARS STALLED IN KNEE DEEP WATER
            THROUGHOUT THE CITY EL DORADO.

&&

MMAYEAUX
Local storm report, Oct 29, 11:50 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     FLASH FLOOD      EL DORADO               33.22N 92.66W
10/29/2009                   UNION              AR   BROADCAST MEDIA

            WAIST DEEP WATER AT 19TH AND TANGLEWOOD STREET.

&&

MMAYEAUX
Local storm report, Oct 29, 11:55 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     FLASH FLOOD      5 NE MAGNOLIA           33.33N 93.17W
10/29/2009                   COLUMBIA           AR   BROADCAST MEDIA

            HIGHWAY 79 SOUTH...INTO MAGNOLIA...IS BEING CLOSED BY
            TRANSPORTATION DEPARTMENT DUE TO HIGH WATER.

&&

MMAYEAUX
Local storm report, Oct 29, 11:56 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          PLAIN DEALING           32.91N 93.70W
10/29/2009                   BOSSIER            LA   LAW ENFORCEMENT

            EYE WITNESS REPORT OF A TORNADO IN PLAIN DEALING.
            MULTIPLE REPORTS OF TREES DOWN INCLUDING TREES DOWNED ON
            A HOME. SEVERAL REPORTS OF TREES DOWNED IN THE MOT
            COMMUNITY AS WELL.

&&

MBERRY
Local storm report, Oct 30, 12:03 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 AM CDT FRI OCT 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      SMACKOVER               33.36N 92.73W
10/30/2009                   UNION              AR   LAW ENFORCEMENT

            ARKANSAS STATE POLICE REPORTING THAT MOST ROADS ARE
            CLOSED IN TOWN AND IMPASSABLE. HWY 167 NORTH OF EL DORADO
            IS ALMOST KNEE DEEP IN SOME SPOTS.

&&

MBERRY
Local storm report, Oct 30, 12:45 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1245 AM CDT FRI OCT 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     FLASH FLOOD      STONEWALL               32.26N 93.82W
10/29/2009                   DE SOTO            LA   LAW ENFORCEMENT

            PORTIONS OF HIGHWAY 3276 NEAR STONEWALL IS CLOSED DUE TO
            HIGH WATER.

&&

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 8:36 PM CDTFlash Flood WarningSHVAngelina, Nacogdoches, Sabine, San Augustine4 hr
Oct 29, 9:02 PM CDTFlash Flood WarningSHVHarrison, Panola, Shelby4 hr
Oct 29, 9:23 PM CDTRiver Flood WarningSHVAngelina, Cherokee, Nacogdoches5 days
Oct 30, 12:31 AM CDTFlash Flood WarningSHVAngelina, Nacogdoches, San Augustine4 hr
Oct 30, 4:32 AM CDTAreal Flood WarningSHVAngelina, Nacogdoches, San Augustine4 hr
Oct 30, 4:48 AM CDTAreal Flood WarningSHVHarrison, Panola, Shelby4 hr
Oct 30, 5:51 AM CDTRiver Flood WarningSHVSabine, San Augustine3 hr
Oct 30, 12:09 PM CDTRiver Flood WarningSHVSabine, San Augustine22 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.